Been taking 2 -2.5 mg xanax for 2 years, wanted something longer acting. Doctor put me on valium 5 mg twice a day with no xanax. the valium is not working!!!!! what can I do? I think I need to ween more instead of just switching but she told me there will be no withdrawals because they are the same drug... please advise
When you say it's not working, what symptoms do you have? 10 mg of valium is not going to give you the same level of anti anxiety as 2 mg of xanax. You might ask her if you can up the valium for a few days and wean down on that. I will say chances are you will go thru a period of some w/d either way. Your Dr. will guide you on how to taper down. Are you taking this med for sleep or anxiety?
They are both benzodiazepines, but they are most certainly NOT the same!! Also, you are WAY undermedicated with the Valium. The approx equivalency is 5mg of Valium being equal to 0.5 mg Xanax, so as you can see, the 10mg a day is nowhere near what you were taking while on the Xanax.
I would find a new doctor if I were you. I would recommend that you seek out a psychiatrist to help manage the anxiety. What else have you done to treat the anxiety? Any other meds, like an antidepressant? how about therapy? Therapy is a vital part of anxiety treatment.
Do you have a history of addiction? I was just wondering why you posted this in the Addiction forum. If you don't have an addiction concern and aren't abusing your meds..the anxiety forum may be a more appropriate forum for this question.
I stopped cold turkey on Xanax. My doctor quit so I had to get a different doctor. Since I was on Xanax for a few years the new doctor said I was a addict and took me off it. Even though I never ever abused it I only took it as prescribed and when I needed it. I felt funny for about a week or so then I was fine. As far a Valium that doesn't work at all for my anxiety. Buspar take it every 8 hours has worked better for my anxiety that anything else ever. Even the Xanax didn't work this well. Though it may be because I take it every 8 hours as prescribed. With the Xanax it was only as needed. Buspar has changed my life and I have been anxiety free since I got to the dose that works for me. I hope you can find something that works for you also.
I have been told by my doctor that because of the long half life after a few days the valium concentration will get higher and i won't have to take as much, is this true? I will just have to play it by ear i guess, any help would be thankful as to switching from xanax to valium... thank's
Your doc is right, to a point about the half life, but valium just typically doesn't have the same affinity for treating anxiety as the xanax does.
Give it a shot, by all means...but to be honest, with the underdosing, it's going to take more than a few days for you to adjust, IMO. I would say at least a week or two.
If this doesn't work, a better alternative, for long term benzo treatment would be Klonopin. You can always ask about that. How long have you been on the Wellbutrin? (I'm assuming that's the med you meant above?)
It's been a few years on both meds! I'm tired of worrying if I will run out. It's bull ****, I went to the doctors for a none anxiety problem and he put me on lorazepam 1 mg 3 times a day. He kept me on that for 2 years then switched me to xanax. then he says I can't keep giving you this, I'm like doctor, you are the one that put me on it and now you want me to suffer withdrawals!! he wanted me to go down to .25 xanax for 7 days then just stop!! I said your nuts, Im not doing that. Went to this other doc and now she has me on valium but not a correct taper plan, It pisses me off that doctors get you adicted then try to take it away!! I mean that's a very good way to CAUSE aNXIETY FOR ME...
There is no purpose in getting angry with your doctor, or even blaming him as that does not solve your problem and just takes away your focus. Anxiety is enough of a problem so it is best to focus on resolving it as best you can. Anger and venting have been proven to have no positive effect on the person exhibiting it. In fact, they make you upset and can fuel anxiety as you point out.
I know it is frustrating to have this happen, but it is best to look beyond and try to find a solution. Thinking calm thoughts might help some. Best of luck, and keep posting because people on this forum will keep trying to help.
You say you sought help for a non anxiety problem...what was it?
I know these situations are understandably very frustrating and upsetting...and I don't agree with a doctor abandoning ship in a situation like yours, but sadly, it happens pretty frequently. There's almost always more to these kinds of stories...either on the patient side or doctor side.
In the future, educate yourself about any medication a doctor is putting you on. Every med Rx'ed in the US comes with an educational monograph from the pharmacy. Read it, and ask your doc any questions you may have BEFORE you have been on the med for any length of time.
So, you've been on BOTH the Valium and the Xanax for two years? Who is prescribing these meds...the same doc Rx'ing both? What kind of doctor? Have you ever abused the meds? Ran out early? Have you ever sought the meds from multiple docs?
Please don't be offended by my questions..I'm just trying to get a better feel for what exactly happened here. While sometimes docs decide abruptly not to Rx a controlled substance, a lot of times it is due to suspicions a doctor may have of abuse, or diversion of meds.
I'm sorry you're in this situation...have you looked into an inpatient detox program? Sometimes that's the best option. It may be for you, especially since you're dealing with two benzos. Definitely something to consider anyway.
Keep posting...we're trying to help the best way we can.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.